Overdose of paracetamol for chik-V can be fatal
Marcia Williams & Sherika Whitelocke-Ballingsingh, Contributors
Jamaican pharmacists report that paracetamol of all types is in high demand, due to the outbreak of the chikungunya virus. The pain from chik-V is hard to bear, and so patients are in search for a remedy. Yes, paracetamol is in great demand. But how safe is paracetamol, and what are the toxic levels?
What is Paracetamol/ Acetaminophen?
Paracetamol, which is also known as acetaminophen, is the generic name for a drug substance that is useful for the treatment of pain such as headache, arthritis, backache, toothache, and joint pains. It is also effective in reducing fevers. It is considered safe enough to be sold without a prescription, as side effects are rare.
How should you take it?
The recommended adult dose of this drug ranges from 500mg to 1,000mg every four to six hours, but no more than four grams over a 24-hour period. Children should receive significantly lower dosages as advised by your physician or pharmacist. Children under two years should be given the drug only on the recommendation of a physician. Most brands of paracetamol contain 500 mg, so the dosage range for adults, in terms of the number of tablets, is one to two tablets every four to six hours and no more than eight tablets over a 24-hour period. Overdose can be fatal, no matter how small.
What should you know?
This drug is an ingredient in a large number of over-the-counter products used in the treatment of colds, fever and pain. Paracetamol (known more commonly by the brand Panadol) is recommended for the treatment of the fever and joint pains associated with chikungunya viral infection. If you have contracted this virus and have been taking medication for conditions such as arthritis or for any painful condition, check with your pharmacist to ascertain whether or not these products contain paracetamol before taking this drug to reduce your symptoms. Taking paracetamol from multiple sources will result in overdose and can be toxic.
Some persons should be cautious about using paracetamol and should do so only on the recommendation of the physician. The liver and kidney play a role in eliminating the drug from the body and, therefore, persons with liver or kidney disease will accumulate the drug to toxic levels. Your physician will assess the risk and reduce the dose if necessary. Alcoholics or persons with a history of alcoholism should also be cautious, as alcohol use can increase the risk of liver toxicity occurring with paracetamol use.
In the United States and the United Kingdom, paracetamol poisoning is common, resulting in numerous deaths. The cause of death is liver damage. It has also been shown that the most common cause of liver damage in the United States is due to untreated paracetamol poisoning or overdose. Ingestion of 10 grams or more are considered potentially toxic.
In mild cases of toxicity, no signs may be observed except abdominal pain, vomiting, nausea, lethargy, and sweating. In cases of severe toxicity, patients may have liver failure, resulting in clotting or bleeding disorder, altered levels of consciousness leading to coma, or less often, kidney failure. Abdominal pain is usually the first sign of liver damage. If untreated, death occurs.
Paracetamol overdose can be treated. It is comforting to know that symptoms occur within 24 hours of overdose, and fatality usually occurs within three to five days. If you, therefore, suspect paracetamol overdose, visit the emergency department of the nearest hospital immediately.
Dr Marcia Williams & Mrs. Sherika Whitelocke-Ballingsingh are from the University of Technology, Jamaica and College of Health Sciences/ The Caribbean Poison Information Network; 1888-764-7667/188POISONS. Email: firstname.lastname@example.org.